Ohio, 2022

Tornado and Hail in Ohio, March 23, 2022

March 23, 2022 · NWS IWX · 3 events in 3 counties and zones

Clearing ahead of a weak trough allowed for modest instability as well as limited shear. A few thunderstorms produced hail approaching or briefly exceeding severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Clearing ahead of a weak trough allowed for modest instability as well as limited shear. A few thunderstorms produced hail approaching or briefly exceeding severe levels. In addition, a landspout was observed in Van Wert county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 23, 12:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 23, 12:44 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
144 PM EDT Wed Mar 23 2022

.SYNOPSIS...
Issued at 144 PM EDT Wed Mar 23 2022

Showers and scattered thunderstorms, some with damaging winds and
small hail across eastern Indiana and northwest Ohio will occur
afternoon into this evening. Periodic showers, possibly mixed
with snow at times Friday night into Saturday morning will persist
the next several days. Cool temperatures mostly in the 40s are
expected through mid next week.

&&

.SHORT TERM...(Tonight and Thursday)
Issued at 102 PM EDT Wed Mar 23 2022

Developing low topped storms along and ahead of sfc occlusion
through srn IN will race nwd through this aftn with some severe risk
(wind) I-69 east where better sfc based destabilization is ongoing.
Otherwise sharp mid level dryslot will squelch much else until late
tonight nw half as upper low to the west releases into lower MI.

On Thu cold rain will persist across mainly nw half in proximity to
cold upper trough axis with diurnally driven isold showers se half
in the aftn.

&&

.LONG TERM...(Friday through Tuesday)
Issued at 102 PM EDT Wed Mar 23 2022

Unseasonably cold as ern NOAM blocking persists. Secondary
disturbance digs se across the wrn lakes late Fri and will spread
mainly snow Fri night into Sat morning. However relatively warm
ground will constrain any potential light snow accumulation to grass
sfcs.

Ern NOAM upper troughing will be slow to breakdown upstream of upper
blocking ridge through Greenland through early next week while
renewed deep cyclone development returns to the cntrl plains. Some
rain likely with this sys within downstream warm advection pattern
Tue before this sys lifts out through the ern US Wed-Thu. Temps
through the period remaining well below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 144 PM EDT Wed Mar 23 2022

Sfc analysis this aftn depicted the main low over central IL with
secondary low over central IN and the wmfnt extending across IN
into western OH. The temp deferential was 20 to 25 degrees from
southern MI to nw OH. Tstms have quickly fired over far eastern IN
lifting nwd toward MI. The sfc low will slowly lift newd into MI
by th end of the fcst period. The threat for svr tstms will
continue through the evening hours before ending in the 00Z to 03Z
time period. There will be a continued chance for showers through
the night at KSBN where the low moves across. Winds will stay
elevated in the 10-15 kt range through the night and Thursday
morning. Cigs will remain MVFR at KSBN while briefly raising to
VFR at KFWA this aftn and evening before lowering to MVFR after
midnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MF
SHORT TERM...T
LONG TERM...T
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 23, 11:18 AM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1218 PM EDT Wed Mar 23 2022

INZ003>009-012>017-020-022>025-032-MIZ077>081-OHZ001-002-241000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-
Wabash-Huntington-Grant-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-
1218 PM EDT Wed Mar 23 2022 /1118 AM CDT Wed Mar 23 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms with gusty winds are possible this afternoon into
early this evening.

Additional rainfall will continue to cause minor river flooding on
some rivers. Also, field flooding and flooding of low lying areas
will persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall Thursday will continue to cause minor river
flooding on some rivers. Also, field flooding and flooding of low
lying areas will persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-026-027-033-034-OHZ004-005-015-016-024-025-241000-
Allen IN-Wells-Adams-Blackford-Jay-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
1218 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe storms with damaging winds and large hail are possible this
afternoon into early this evening.

Additional rainfall will continue to cause minor river flooding on
some rivers. Also, field flooding and flooding of low lying areas
will persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall Thursday will continue to cause minor river
flooding on some rivers. Also, field flooding and flooding of low
lying areas will persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon.

LMZ043-046-241000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1218 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

|No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions hazardous to small craft are likely this weekend.

In the hours before

Special weather statement, Mar 23, 1:20 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
220 PM EDT Wed Mar 23 2022

INZ007-MIZ080-081-OHZ001-231900-
Steuben IN-Branch MI-Hillsdale MI-Williams OH-
220 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of northeastern
Steuben, southeastern Branch, southwestern Hillsdale and northwestern
Williams Counties through 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edon, or 9 miles west of Montpelier, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Reading.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 155 and 156.
 Interstate 80 in Ohio between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Indiana...southeastern and southwestern Michigan...and
northwestern Ohio.

&&

LAT...LON 4152 8474 4154 8483 4190 8486 4185 8451
TIME...MOT...LOC 1820Z 192DEG 16KT 4159 8477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC/Fisher
Special weather statement, Mar 23, 1:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT Wed Mar 23 2022

INZ027-OHZ024-231930-
Adams IN-Van Wert OH-
254 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of east central Adams
and western Van Wert Counties through 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Convoy, or 8 miles east of Decatur, moving north
at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Convoy around 305 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Indiana...and west central Ohio.

&&

LAT...LON 4090 8481 4092 8480 4099 8480 4099 8460
      4073 8470 4073 8480 4072 8480 4072 8483
TIME...MOT...LOC 1854Z 190DEG 37KT 4082 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FISHER
Special weather statement, Mar 23, 1:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT Wed Mar 23 2022

MIZ081-231945-
Hillsdale MI-
254 PM EDT Wed Mar 23 2022

...A strong thunderstorm will impact portions of central Hillsdale
County through 345 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Reading, or 10 miles south of Hillsdale, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hillsdale and Jonesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.

&&

LAT...LON 4205 8436 4174 8461 4178 8474 4207 8470
      4207 8436
TIME...MOT...LOC 1853Z 199DEG 25KT 4177 8468

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC/Fisher
Local storm report, Mar 23, 2:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             1 WNW TILLMAN           41.03N 84.91W
03/23/2022  E1.00 INCH       ALLEN              IN   AMATEUR RADIO

            DIME TO QUARTER SIZE HAIL LAST 3 TO 5
            MINUTES BETWEEN US 30 AND TILLMAN ROAD NEAR
            MONROEVILLE. REPORTED BY KD9INP.

&&

MCS
Local storm report, Mar 23, 2:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             2 W NEW HAVEN           41.07N 85.07W
03/23/2022  M1.00 INCH       ALLEN              IN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MCS
Special weather statement, Mar 23, 3:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
400 PM EDT Wed Mar 23 2022

OHZ002-005-232030-
Henry OH-Fulton OH-
400 PM EDT Wed Mar 23 2022

...Strong thunderstorms will impact portions of north central Henry
and Fulton Counties through 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fayette to near Archbold to 7 miles
northwest of Napoleon. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wauseon around 415 PM EDT.
  Delta around 420 PM EDT.

This includes Interstate 80 in Ohio between mile markers 26 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan...and northwestern Ohio.

&&

LAT...LON 4143 8423 4143 8425 4144 8425 4157 8426
      4162 8440 4171 8440 4172 8388 4166 8388
TIME...MOT...LOC 2000Z 217DEG 42KT 4163 8439 4159 8425 4145 8425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FISHER

The radar

The Northern Indiana radar (KIWX), 141 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Allen

When
March 23, 3:00 PM EST to 3:01 PM EST
Where
Allen County, 0.69 mi N of Elida
Measured
1 in hail
Reported by
Public
Coordinates
40.790, -84.200

Hail, Henry

When
March 23, 3:23 PM EST to 3:24 PM EST
Where
Henry County, 2.32 mi SSW of Gerald
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.420, -84.150

Tornado, Van Wert

When
March 23, 4:31 PM EST to 4:33 PM EST
Where
Van Wert County, 3.12 mi N of Convoy to 3.32 mi N of Convoy
Rating
EFU
Path length
0.28 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.965, -84.703

Emergency management officials relayed video footage of a landspout over an open, empty field. No damage occurred, resulting in an EF-U rating.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyThe tornado archive for Ohio, 2022Warnings in Ohio, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016695, 1016693, 1016694.